Doug is 47 year old man admitted to your medical unit with an ulceration on his right foot. His blood glucose level is 473. He tells you that he takes NPH (Humulin R) insulin 40 units every morning and Regular (Humulin R) insulin with each meal and at bedtime.
1) Doug said his doctor told him to keep his glucose between 100 and 150. What is the normal range for blood glucose? Why didn’t the doctor recommend that Doug keep his glucose in the normal range?
Hypoglycemia is likely to occur when glucose levels fall below 60 mg/dL. By keeping Doug’s glucose levels slightly higher than normal (100-150 mg/dL), Doug has some leeway in case he does not keep his glucose levels completely under control. For example, if Doug was keeping his glucose level in the normal range, but something in his routine changed that effected the action of his insulin (i.e. skipped or delayed a meal), then he would be at high risk of developing hypoglycemia if his glucose levels were already close to 60 mg/dL. However, if he maintains his average glucose level at a slightly highis level (100-150 mg/dL), then his glucose levels would be less likely to fall to hypoglycemic levels if the insulin caused an altered effect.
2) Doug’s first dose of insulin each day is given at 6am. Chart the action of his insulin throughout the day, showing where the insulin was given and where it peaks.
3) When you enter his room to check his 4 p.m. vital signs, he complains of a
headache, and he’s started sweating before you finish taking his vitals. Based on your nursing assessment, what do you suspect? How would you confirm your suspicions?
It is likely that Doug is experiencing hypoglycemia. The signs and symptoms of hypoglycemia include headache and sweating.
4) What nursing interventions should you implement?
If He remains conscious, Doug should swallow about 15 grams of carbohydrate, such as 4oz of fruit juice, 2 sugar cubes, or a commercial glucose product. If He loses consciousness before the carbohydrate can be swallowed, then glucose or glucagon must be given parenterally. After the immediate hypoglycemic crisis is treated, Doug should be given a meal or snack to prevent secondary hypoglycemia. His insulin regimen and routine should also be evaluated in order to prevent hypoglycemia from occurring in the future
5) Why do you think this incident occured at 4pm?
The hypoglycemia occurred at 4pm because of the combined effects of his R-insulin and N-insulin. The effect of the R-insulin He took before lunch was beginning to decline but were still relatively strong. In addition, the effect of the N-insulin taken in the morning was beginning to peak. The combination of both of these insulin effects caused the body to move too much glucose from the blood stream into body cells, which led to the hypoglycemia.
6) At 5 p.m. you check Doug’s glucose level before preparing his next dose of insulin. The finger stick shows that his blood glucose is currently 80mg/dL. What do you do?
80 mg/dL is lower than the 100-150 mg/dL level that the doctor recommended. Thisefore, the next step would be to skip the dose of R-insulin before dinner, document the reason why, and continue to monitor his glucose levels. It would probably be a good idea to also inform the doctor that this step has been taken. If the next dose of insulin were given despite the already low glucose levels, then Doug would be at risk to experience another hypoglycemic reaction.
7) Identify 2 possible reasons that Doug’s blood glucose dropped lower than usual.
a) He may have skipped a meal, or his meal was late in being served to his.
b) The dose of insulin He is receiving may be too high. This could be caused by several factors, including a change in his body’s insulin sensitivity, or being given an incorrect dose of insulin.
c) His body’s ability to clear insulin from his system may have decreased, possibly indicating renal impairment.
8) Explain the importance of eating regularly scheduled meals throughout the day. How would you explain/teach this to Doug?
It is important to make sure that you are eating on a regular schedule so that the insulin can work properly. Whenever you eat something, you are putting glucose in your blood that the insulin will help your body to process. But when you skip a meal, your insulin will keep trying to help your body process glucose even though the glucose in your blood has not been ‘restocked’ by food. This can put you at risk for hypoglycemia. Eating regularly can help you to keep a safe and healthy balance between the amount of insulin and the amount of glucose in your body. Plus, when you can consistently keep your glucose levels in a safe range, you lower your risk for othis complications as well.
9) You did such a good job educating Doug about his diabetes last year that after discharge he started exercising, eating nutritious meals, and lost 65 pounds. But almost 2 years after his last admission, he arrives in the ER with a blood glucose of 41. What made his glucose level go so low?
Overall, diet, exercise, and maintaining proper weight can decrease a patient’s need for insulin. Losing weight decreases the workload placed on the pancreas, allowing it to work more efficiently. In addition, it is likely that Doug has been exercising as part of his weight loss plan. Exercise can increase the utilization of insulin in the body tissues, thiseby decreasing the total amount of insulin needed by the body. Since it is likely that Doug’s body is both producing and using insulin more efficiently, then He was probably receiving more insulin than He needed. This resulted in a hypoglycemic level of blood glucose.
10) Doug’s doctor switches him from insulin to glipizide (Glucotrol) 5 mg bid. What are the 2 mechanisms of action for this medication?
· Stimulate the pancreas to release more insulin.
· Increases peripheral use of glucose, while at the same time decreasing the liver’s production of glucose.
11) How often and at what times should Doug take his gucotrol every day?
He should take his gucotrol 30 minutes before breakfast, and 30 minutes before supper.
He should take the medication before breakfast and before supper because doing so helps absorption of the drug and, ultimately, plasma levels. Taking it in the morning and in the evening will also help to maintain a more constant level of the drug in his system throughout a 24-hour period. In addition, if He took the medication but did not eat anything as the drug began to work, then He would be at risk for hypoglycemia because his pancreas would be producing additional endogenous insulin whether or not his blood glucose levels are being increased.
13) Does Doug have type I or type II diabetes? How do you know?
Doug has type II diabetes. If He had type I diabetes, then he would not be able to stop taking exogenous insulin because his body would be completely unable to produce endogenous insulin. Since He has type II diabetes, his body is able produce some endogenous insulin, so the doctor was able to prescribe glipizide to help increase the effect of his endogenous insulin.